Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 147, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2008, 3:18 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2008, 3:18 PM MDT (21:18 UTC)
- Expired
- Aug 1, 2008, 3:42 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:31 PM MDT | HAIL 0.5 | 1 S Bushnell, NE | SOME PEA TO MARBLE SIZED HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 012118 SVRCYS NEC105-WYC021-012215- /O.NEW.KCYS.SV.W.0147.080801T2118Z-080801T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT FRI AUG 1 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA... THIS INCLUDES THE CITY OF KIMBALL... EXTREME SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 415 PM MDT * AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF OLIVER RESERVOIR...OR 14 MILES WEST OF KIMBALL...AND MOVING SOUTHEAST AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLIVER RESERVOIR BY 340 PM... KIMBALL AIRPORT BY 415 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4138 10356 4102 10355 4100 10406 4137 10404 TIME...MOT...LOC 2119Z 303DEG 6KT 4117 10392 $$ SOWKO
2 follow-up statements
000 WWUS55 KCYS 012130 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 330 PM MDT FRI AUG 1 2008 WYC021-012138- /O.CAN.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/ LARAMIE WY- 328 PM MDT FRI AUG 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LARAMIE COUNTY IS CANCELLED... THE STORM HAS MOVED IN TO KIMBALL COUNTY NEBRASKA BUT REMAINS SEVERE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404 TIME...MOT...LOC 2128Z 303DEG 6KT 4116 10390 $$ NEC105-012215- /O.CON.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/ KIMBALL NE- 328 PM MDT FRI AUG 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR WESTERN KIMBALL COUNTY... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR I-80 MM 5...OR 14 MILES WEST OF KIMBALL...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLIVER RESERVOIR BY 345 PM... I-80 MM 13 BY 400 PM... I-80 MM 17 AND KIMBALL AIRPORT BY 415 PM... MOTORISTS ON INTERSTATE 80 NEAR MILE MARKER 5 WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS...AND BLINDING RAIN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404 TIME...MOT...LOC 2128Z 303DEG 6KT 4116 10390 $$ SOWKO
000 WWUS55 KCYS 012142 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 342 PM MDT FRI AUG 1 2008 NEC105-012152- /O.CAN.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/ KIMBALL NE- 342 PM MDT FRI AUG 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIMBALL COUNTY IS CANCELLED... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404 TIME...MOT...LOC 2142Z 303DEG 6KT 4115 10387 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:57 PM MDT, 21 minutes earlier.
Area forecast discussion, Aug 1, 2:57 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT FRI AUG 1 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY... TONIGHT...VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD...MAINLY FLAT TOPS...PREVAILING SOUTH OF A RAWLINS TO SCOTTSBLUFF LINE. WITH INTENSE SURFACE HEATING AND ADEQUATE MID LEVEL MOISTURE...CANNOT RULE OUT ISOLATED THUNDERSTORMS THROUGH EARLY EVENING ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. WITH STEEP DRY ADIABATIC SOUNDING PROFILES AND INVERTED V TYPE SOUNDINGS...WIND GUSTS TO 55 MPH WILL BE THE ONLY THREAT WITH THUNDERSTORMS. THUNDERSTORMS EXPECTED TO QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING. SATURDAY...ANOTHER DAY WITH NEAR RECORD HIGH TEMPERATURES BASED ON PROGGED 700 MB TEMPERATURES NEAR 18 CELSIUS. SLIGHT INCREASE IN MID LEVEL MOISTURE WILL PRODUCE MORE CLOUDINESS. ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS PRODUCING GUSTY WINDS WITH LOW LEVEL CONVERGENCE AXIS ACROSS CARBON AND CONVERSE COUNTIES AND ALSO ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN HALF OF THE WESTERN NEBRASKA PANHANDLE. SATURDAY NIGHT...THUNDERSTORMS WILL QUICKLY EXTINGUISH THEMSELVES IN THE EARLY EVENING WITH LOSS OF DAYTIME HEATING AND LACK OF MESOSCALE OR SYNOPTIC LIFT. SUNDAY...ANOTHER SLIGHT INCREASE IN AFTERNOON THUNDERSTORM COVERAGE WITH INCREASING MID LEVEL MOISTURE AND WITH DECENT MECHANICAL LIFT PROVIDED BY UPSLOPE SOUTHEAST WINDS EAST OF THE LARAMIE RANGE. SOME MORE NEAR RECORD HIGH TEMPERATURES ASSUMING THAT AFTERNOON CLOUD COVER HOLDS OFF LATER IN THE DAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY... UPPER LEVEL HIGH PRESSURE WILL BE OVER THE MID-MISSISSIPPI RIVER VALLEY TO BEGIN THE PERIOD WITH FLOW BECOMING INCREASINGLY SOUTHWEST ACROSS THE NORTHERN ROCKIES. THE TRAJECTORY OF THE FLOW AROUND THE PERIPHERY OF THIS UPPER HIGH WILL OPEN UP THE ROCKIES TO THE SUB-TROPICAL MID/UPPER LEVEL MOISTURE PLUME. FRONT WILL BE MOVING THROUGH THE CWA AT THE SURFACE...WHICH WILL YIELD BETTER DEW POINTS AND MEAN UPSLOPE FLOW IN THE BOUNDARY LAYER EAST OF THE LARAMIE RANGE. SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE MONDAY THROUGH WEDNESDAY...OBVIOUSLY WITH BEST CHANCES DURING DIURNALLY FAVORED TIMES. HAVE CONTINUED POPS THAT ARE NEAR CLIMATOLOGY UNTIL SYNOPTIC LIFT MECHANISMS CAN BE NAILED DOWN. MEDIUM RANGE FORECAST MODELS ARE CONSISTENT IN REDEVELOPING THE UPPER HIGH ACROSS THE WESTERN CONUS TOWARDS MID-WEEK. TEMPERATURES WILL BE COOLER NEXT WEEK...BUT ONLY BACK TO CLIMATOLOGICAL NORMALS. && .AVIATION... VFR THROUGH SATURDAY NIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN LONG TERM...HAHN
Hazardous weather outlook, Aug 1, 11:12 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1112 AM MDT FRI AUG 1 2008 NEZ001>003-019>021-054-055-WYZ059>070-021045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1112 AM MDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED HIGH BASED THUNDERSTORMS WILL OCCUR FROM EARLY AFTERNOON THROUGH 8 PM TODAY ALONG AND NEAR INTERSTATE 25 AND EAST TO THE WYOMING AND NEBRASKA STATE LINE. SOME OF THESE HIGH BASED THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS UP TO 55 MPH WITH VERY LITTLE RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING THROUGH MID-WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.